To the Editor.—
In two recent articles in the Archives, Stancer and Persad (1982;39:311-312) and Forrest (1982; 39:817-819) described manic-depressive patients in whom rapid cycling occurred during periods of tricyclic treatment and ceased after tricyclics were withdrawn. Both articles attributed the cessation of rapid cycling to the initiation of treatment with a new drug (levothyroxine sodium and carbamazepine, respectively) rather than to the termination of tricyclic therapy. In light of the known capacity of tricyclics to induce rapid cycling, the latter explanation is more parsimonious and should be considered.Maintenance or intermittent treatment with tricyclics or other antidepressant drugs sometimes induces rapid cycling in patients with unipolar and bipolar affective illness.1-9 For example, of 22 rapidly cycling manicdepressives admitted to our inpatient unit within the past ten years, at least ten appeared to have tricyclic-induced rapid cycles. In such patients, termination of tricyclic treatment usually resulted in (1) a
Wehr TA. Rapid Cycling. Arch Gen Psychiatry. 1983;40(1):108. doi:10.1001/archpsyc.1983.01790010114016
Customize your JAMA Network experience by selecting one or more topics from the list below.